advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

Is it normal for my daughter to take a nap after experiencing hypoglycemia? After it is treated and her blood sugar is in the normal range, my daughter still is drained and always takes a nap, whether she's at school, at home, in the car, etc. Her naps normally last anywhere from 30 minutes to two hours. We see that her blood is checked while she's napping and she's always fine, meaning still in the normal range. Is this common for someone who is only 10 years old and has had diabetes for nine years?

Answer:

Sorry that I might not answer your question more directly, but I have several questions and an assumption or two.

I will assume that what you are describing as her needing to nap "after" hypoglycemia is NOT a new behavior for your daughter. But, it would be helpful to receive some clarification as to what you mean by hypoglycemia.

You ask whether it is "normal" to require a nap after hypoglycemia. I'd say, "no." But fatigue is a common and "normal" symptom of hypoglycemia DURING the hypoglycemia. Furthermore, it is COMMON after a significant episode of hypoglycemia to be wiped out, especially if there had been a convulsion. I have described to parents that a severe hypoglycemic spell, one associated with change in level of consciousness or a seizure is a little like having been drunk and with a hangover: after a severe hypoglycemic spell, some folks just want to sleep.

So, if you are just talking about a mildly low blood glucose without a lot of associated symptoms, I'd say the super fatigue your daughter has is not so terribly common. But, if it has been HER characterization of low glucose for all these years, (i.e., it is not new or a change) then I'd probably not get too concerned. If it is new, I might consider assessment of her adrenal and thyroid status. If you are talking about this sleepiness occurring after major symptomatic hypoglycemia, especially with a seizure, I'd say her requiring a nap may be pretty common. What has your own diabetes team had to say?

DS

DTQ-20110523093940
Original posting 16 Aug 2011
Posted to Hypoglycemia and Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday August 16, 2011 14:28:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.